Alert archive / Arizona / Wind Advisories in 2024

Wind Advisory 3, NWS Tucson, AZ

February 5, 20246 counties in Arizona

NWS Tucson, AZ issued this wind advisory at Feb 5, 2024, 1:32 PM MST for 6 counties in Arizona. It took effect at Feb 6, 2024, 10:00 AM MST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2024, 1:32 PM MST (20:32 UTC)
In effect from
Feb 6, 2024, 10:00 AM MST
Expired
Feb 6, 2024, 8:00 PM MST
In force
10 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2607 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS75 KTWC 052032
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
132 PM MST Mon Feb 5 2024

AZZ502>509-511>515-061200-
/O.NEW.KTWC.WI.Y.0003.240206T1700Z-240207T0300Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, 
Sierra Vista, Benson, Willcox, Douglas, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
132 PM MST Mon Feb 5 2024

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM MST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of Southeast Arizona.

* WHEN...From 10 AM to 8 PM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
526 
WWUS75 KTWC 060947
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
247 AM MST Tue Feb 6 2024

AZZ502>509-511>515-070300-
/O.CON.KTWC.WI.Y.0003.240206T1700Z-240207T0300Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, 
Sierra Vista, Benson, Willcox, Douglas, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
247 AM MST Tue Feb 6 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Portions of Southeast Arizona.

* WHEN...From 10 AM this morning to 8 PM MST this evening.

* IMPACTS...Strong wind gusts may produce localized blowing dust
  capable of reducing visibility below a mile at times. Strong
  crosswinds on high-profile vehicles may result in difficult
  driving conditions especially along Highway 86 southwest of
  Tucson, Interstate-19 south of Tucson into Santa Cruz county, 
  and Interstate-10 east of Tucson into Cochise county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
526 
WWUS75 KTWC 062059
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
159 PM MST Tue Feb 6 2024

AZZ502>509-511>515-070300-
/O.CON.KTWC.WI.Y.0003.000000T0000Z-240207T0300Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, 
Sierra Vista, Benson, Willcox, Douglas, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
159 PM MST Tue Feb 6 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...South winds 25 to 35 mph with gusts 40 to 50 mph expected. 
  Isolated wind gusts in excess of 55 mph are possible through the 
  remainder of the afternoon. 

* WHERE...Portions of Southeast Arizona.

* WHEN...Through 8 PM MST this evening.

* IMPACTS...Strong wind gusts may produce localized blowing dust 
  capable of reducing visibility below a mile at times. Strong 
  crosswinds on high-profile vehicles may result in difficult driving
  conditions especially along Highway 86 southwest of Tucson, 
  Interstate-19 south of Tucson into Santa Cruz county, and 
  Interstate-10 east of Tucson into Cochise county.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
638 
WWUS75 KTWC 070302
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
802 PM MST Tue Feb 6 2024

AZZ502>509-511>515-070415-
/O.EXP.KTWC.WI.Y.0003.000000T0000Z-240207T0300Z/
Tohono O'odham Nation-Upper Santa Cruz River Valley/Altar Valley-
Tucson Metro Area-South Central Pinal County-
Southeast Pinal County-Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Upper Gila River Valley-
Galiuro and Pinaleno Mountains-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Catalina and Rincon Mountains-Baboquivari Mountains-
Including the cities of Sells, Nogales, Tucson, Green Valley, 
Marana, Vail, Picacho Peak State Park, Mammoth, Oracle, 
Sierra Vista, Benson, Willcox, Douglas, Mount Graham, 
Chiricahua NM, Bisbee, Canelo Hills, Madera Canyon, Mount Lemmon,
and Summerhaven
802 PM MST Tue Feb 6 2024

...WIND ADVISORY HAS EXPIRED...

The strongest winds have subsided, thus the Wind Advisory has been
allowed to expire. However, gusty winds locally in excess of 30
mph will continue overnight. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 5, 3:03 AM MST, 10 hours 29 minutes earlier.

Area forecast discussion, Feb 5, 3:03 AM MST, 10 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
303 AM MST Mon Feb 5 2024

.SYNOPSIS...Warm and dry today before a winter system moving
through the region on Tuesday through Wednesday. It will bring
windy conditions, widespread rain showers, and mountain snow.
Cooler temperatures will stick around later in the week.

&&

.DISCUSSION...A warm and dry day is in store for Southeast Arizona
today before an impactful winter storm moving in on Tuesday. This
winter storm will bring several different impacts: windy
conditions, valley rain showers, mountain snow, and cooler
temperatures.

The latest RAP analysis shows a low pressure center off the coast
of Northern California with strong jet of values over 120 knots.
Ensemble models show the jet core moving southeast to over central
Arizona. This system is nicely stacked with the atmospheric levels
(250mb, 500mb, and 700mb) to help translate those strong wind
speeds to those lower levels. By Tuesday, the 700mb wind core will
have value of 50 knots based on the ensemble model mean!This sets
up for a large swath of Southeast Arizona to experience strong
winds during the daytime. Currently there are over 50% chance of
experiencing 30 mph (sustained from the HREF) or higher for areas
south and west of Tucson. And a 40% chance of exceeding 40 mph
between I-19 and HWY 86. It will be windy through most of the day
and right before the frontal passage that will occur later in the
day.

The precipitable water content from the ensemble models have
consistently shown values of 0.6-0.7 inches. This is still above
the 90th percentile for the region and it will bring widespread
chances for the valley rain. The rain will be mainly light to at
time moderate with valley rainfall totals of 0.3 to 1.25 inches
for the storm event (Tuesday through early Thursday morning. There
could be moments of heavier rainfall from a thunderstorm on
Wednesday. The instability is on the low end, but there is enough
dynamics to get a thunderstorm or two going. Or even some rumbles.
The better thunderstorm chances will be north of Tucson due to
better dynamics and lift will be.

With the moisture already moving into the region, the colder air
will slowly work its way into the mix. The 700mb temperatures will
stay slightly above freezing and then rapidly drop by late
Wednesday to bring the snow machine. With the perpendicular 700mb
flow against the mountains, the snow process will become more
efficient to bring snow starting at 8000 feet on Tuesday and
bottoming near 5,500 feet by Wednesday afternoon. The White
Mountains will see snow amounts up to 20 inches at the peaks
whereas Mt Lemmon and Mt Graham could see up to 12 inches at the
top. With those snow amounts, we have issued a Winter Storm
Warning for the White Mountains and Winter Weather Advisory for
the Catalina, Galiuro, Pinaleno, and Rincon Mountains for Tuesday
5PM until 5 PM Wednesday.

The system will bring cooler than normal temperatures staring
Wednesday and staying around through the rest of the week. Plus, the
chances for rain showers and mountain snow will stick around
through the end of the week. Ensemble models show a series of
shortwave troughs coming around the low pressure center to bring
those elevated chances for showers. Those rain and snow amounts
will be significant lower than the Tuesday/Wednesday storm because
of the atmospheric moisture will push out from the low pressure
center moving eastward and as well as eroding away from dryer air
moving behind the system.

&&

.AVIATION...Valid through 06/12Z.
SCT-BKN clouds at or around 18-20k feet AGL through most of the
forecast period. Another SCT-BKN cloud layer around 15k feet AGL
moving into the region after 06/06Z. Surface winds light and
diurnal in this early morning and then gradual increasing to 10-15
kts and turns to the southeast after 05/15Z through 06/03Z. Then
shifting to the south through the end of the forecast period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Another warm and dry today with relative
humidities bottom out in the upper teens in the valleys and the
mid twenties in the higher elevations. Winds will be southeasterly
with speeds of 10-20 mph, especially in the Gila River Valley. A
storm system will be moving into the region starting on Tuesday to
bring widespread valley rain showers, mountain snow, and windy
conditions. Tuesday winds can be 25-35 mph or higher before the
cold front moves through the region later in the afternoon to late
evening. Rain and snow chances will be elevated through most of
the work week. Cooler temperatures can be expected starting
Wednesday through at least the weekend.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM Tuesday to 5 PM MST Wednesday
for AZZ511-514.

Winter Storm Warning from 5 PM Tuesday to 5 PM MST Wednesday for
AZZ510.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:09 AM MSTWinter Storm WarningTWCCochise, Graham, Greenlee, Pima, Pinal66 hr
Feb 5, 2:09 AM MSTWinter Weather AdvisoryTWCCochise, Graham, Pima, Pinal25 hr

Nearby

Wind Advisories in Arizona, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.